What it is: Clostridium Difficile (C. Diff) is a bacteria that can cause a potentially life threatening infection. Antibiotics taken to treat bacterial infections knock out both good and bad bacteria which can trigger a C. Diff infection.
Who is at Risk: Older adults in health care facilities are most at risk. People with weakened immune systems are also at risk.
Signs & Symptoms:
Watery Diarrhea 10-15 times a day
Mild to severe abdominal cramping and pain
Rapid heart rate
Blood or pus in the stool
Weight Loss/decreased appetite
Treatment Options: Your doctor will want to treat C. Diff with antibiotics that specifically target this bacteria. If the infection returns within a few days or weeks a second round of antibiotic therapy may be ordered. But for those individuals that continue to have recurrent C. Diff infections there is a newer treatment option call Fecal Transplantation that is showing promising results.
If recurrent C. Diff infections are a concern for you or a loved one talk to your doctor about “Fecal Transplantation”.